Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 169, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 3:32 PM EST for Johnson County, Washington County, Wilkinson County, Georgia. It took effect at Mar 9, 2024, 1:55 AM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2024, 3:32 PM EST (20:32 UTC)
- In effect from
- Mar 9, 2024, 1:55 AM EST
- Expired
- Mar 14, 2024, 7:00 AM EDT
- In force
- 5 days
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Johnson County, GA, Washington County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 47 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Oconee River below Oconee (OCNG1).
- Action stage
- 14 ft
- Minor stage
- 17 ft
- Moderate stage
- 21 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02223248, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 3:08 PM EST, 24 minutes earlier.
Area forecast discussion, Mar 7, 3:08 PM EST, 24 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 308 PM EST Thu Mar 7 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 234 PM EST Thu Mar 7 2024 At a glance: - A heavy rainfall and flooding event is looking more and more likely for Friday night and into Saturday morning. - Severe weather remains a possibility for Saturday morning and into Saturday Afternoon. As we approach the weekend, we're as confident as we can be that a significant rain event is likely for the central part of the CWA. The trouble now has been trying to determine who is going to see the highest rainfall totals. As the High-res models come into range, most of them have been targeting an area along and south of I-20; but the potential extends all the way down to and north of a line from Columbus to Macon. Regardless of the bullseye points, that corridor is likely to receive up to 3 inches of rain with some localized areas seeing 5 or more inches. PW values area ranging from 1.5 to 1.8" and may set a new climatological max for the month of March indicating that rain in this area will be highly efficient. With rivers and soil moisture still high from the nearly 3+ inches of rain that the metro got a few days ago, conditions are primed for significant and dangerous flash flooding into Saturday morning. WPC has a moderate risk of excessive rainfall out for western GA and extending into the metro area. A Flood Watch goes into effect tomorrow at 7PM. If that's not enough the chance for severe weather continues to linger across the southeast on Saturday. The northern extent of the severe weather will largely depend on how far north the warm sector will be able to push on Saturday. If the warm sector is able to push north of I-20, storms will be able to tap into a considerable amount of 0-3km SRH in the magnitude of nearly 800m2/s2. In this scenario we would be looking at a QLCS capable of producing damaging winds and in a prime environment for tornadoes Saturday morning. Given everything in place, this has the potential to become a dangerous situation so please stay safe! Vaughn && .LONG TERM... (Saturday morning through next Wednesday) Issued at 234 PM EST Thu Mar 7 2024 The extended period starts off with likely ongoing convection across the region most likely along a warm front expected to be draped across the state. There is some uncertainty in the global models as well as the CAMs on how far north that boundary will surge hence the discrepancies in the heaviest QPF axis. Several of the 12z runs are only lifting it as far north as a Lagrange- Thomaston-Forsyth line and correspondingly maximizing QPF values along that axis. Others like the ARW and NAM nest have a much further north boundary putting a heavier rainfall axis in the I20 and I85 corridor. In looking at the WPC QPF, there are 2 axis which can be discerned and are likely the result of a blend of both solutions. The GFS and some of the CAMs initialized from it are hinting at a MCV moving east in the early AM hours Saturday which would focus the rainfall along its path...which is most likely the more southern route. Regardless...a dangerous flood event is possible late Friday into early Saturday where/if this heavier rainfall axis does set up due to the heavy rains on Wednesday filling the basins and the soils already saturated. The severe threat Sat is complicated by the early Sat convection and model hints at wedging working into NE GA. The main energy by Saturday AM is still well to the west thus a surge in instability early saturday is likely along and south of the warm front and is indicated on all the CAM's and global models, however, the early Sat convection possibly pushes a cold pool/boundary further south thus inhibiting the northern extent of the severe risk and reducing the low level shear. The NAM3km is the most aggressive at destabilizing the region on Saturday likely the result of not showing a convective axis across middle GA and more confined to North GA..so it can only be ruled in play IF the convection/warm front surges into Northern GA. Bottom line...the northern half of the SPC outlook for Saturday is a lower confidence and contingent on a further north warm sector Saturday behind the early convection. Confidence is higher in the southern half of the outlook area where instability is more likely to be. Beyond Saturday...frontal passage with CAA into Sunday. Much drier air filters in behind the front setting us up for a dry period through late week. Possible early frost/freeze Monday and Tuesday with Tuesday being the highest frost probability morning. Gradual warming trend into the late week with next system approaching by Friday. Stellman && .AVIATION... (18Z TAFS) Issued at 1229 PM EST Thu Mar 7 2024 VFR with the possibility of a some SCT050 this afternoon. SAT is already showing a CU field forming over NW GA. Winds have gradually begun to pick up out of the NE at 5-8kts and will stay on the E side through the TAF period. //ATL Confidence...18Z Update... High on all elements. Vaughn && .PRELIMINARY POINT TEMPS/POPS... Athens 53 68 56 70 / 10 20 100 90 Atlanta 56 68 59 71 / 0 30 100 70 Blairsville 50 60 52 64 / 10 50 100 80 Cartersville 54 68 56 71 / 0 40 100 60 Columbus 57 76 63 75 / 0 30 100 80 Gainesville 54 65 55 68 / 0 30 100 80 Macon 56 74 61 74 / 0 10 90 90 Rome 54 70 57 73 / 10 60 100 50 Peachtree City 54 70 59 72 / 0 30 100 70 Vidalia 55 75 63 77 / 0 0 60 90 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday evening through late Saturday night for GAZ004>009-011>016-019>025-027-030>039-041>062-066>076-078>084- 089>095-102-103. && SHORT TERM...Vaughn LONG TERM....Stellman AVIATION...Vaughn
Hazardous weather outlook, Mar 7, 3:09 PM EST, 23 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 309 PM EST Thu Mar 7 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 309 PM EST Thu Mar 7 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Minor flooding will continue on some area rivers and creeks due recent heavier rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Another storm system will bring widespread rainfall to the region between Friday afternoon and Sunday morning. Additional rainfall amounts between 2 and 4 inches are expected, and locally higher totals are possible. Given the saturated state of our local soils, this rainfall may lead to additional flooding concerns. A Flood Watch has been issued for portions of northern and central Georgia from Friday evening through Saturday night. Severe thunderstorms will also be possible in the region Saturday. The primary potential hazards appear to be damaging winds or a couple brief tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:25 PM EST | River Flood Warning | FFC | Newton, Rockdale | 23 hr |
| Mar 7, 2:15 AM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 19 hr |
| Mar 7, 2:58 AM EST | Flood Watch | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more | 57 hr |
| Mar 7, 4:54 AM EST | Dense Fog Advisory | FFC | Baldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more | 4 hr |
| Mar 7, 1:59 PM EST | River Flood Warning | FFC | Baldwin, Washington, Wilkinson | 43 hr |
| Mar 7, 2:46 PM EST | River Flood Warning | FFC | Meriwether, Pike | 32 hr |
| Mar 7, 2:54 PM EST | River Flood Warning | FFC | Crawford, Talbot, Taylor, Upson | 5 days |
| Mar 7, 3:01 PM EST | River Flood Warning | FFC | Cobb, Douglas | 31 hr |
| Mar 7, 3:26 PM EST | River Flood Warning | FFC | Gwinnett | 31 hr |
| Mar 7, 3:29 PM EST | River Flood Warning | FFC | DeKalb, Rockdale | 45 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.